Hail, Stark
- When
- July 2, 2:20 PM MST to 2:23 PM MST
- Where
- Stark County, 0.47 mi W of Taylor
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 46.900, -102.430
Thunderstorms developed ahead of a surface trough in an environment of very strong instability and enhanced deep layer shear. Initial storms produced primarily large hail, with a shift towards strong wind gusts later in the episode.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed ahead of a surface trough in an environment of very strong instability and enhanced deep layer shear. Initial storms produced primarily large hail, with a shift towards strong wind gusts later in the episode. The strongest thunderstorm wind gust was 75 mph, which occurred at the Minot Air Force Base in Ward County. The largest hail was the size of golf balls, and fell in the New England area of Hettinger County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 2, 1:28 PM MST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 328 PM CDT Thu Jul 2 2020 .SHORT TERM...(This evening through Friday) Issued at 327 PM CDT Thu Jul 2 2020 The main concern for the short term period is chances for severe thunderstorms. Closed upper low continues to spin over central Alberta with a positively tilted ridge axis from the Great Lakes to Texas. A pre- frontal surface trough is analyzed from near Mohall to Buffalo, SD, and is a bit farther west than previously expected. Convection initiation appears to be underway along/just ahead of the surface trough in southwest North Dakota where SBCIN is eroding. SPC mesoanalysis places up to 5000 J/kg SBCAPE and around 40 kts effective bulk shear over the area. Initial storms should remain discrete. Upscale growth into clusters/linear segments is possible, but not a certainty due to weaker mid/upper level forcing, and right- moving Bunkers vectors would likely move discrete supercells away from the surface boundary. The main hazard is expected to be very large hail, with damaging winds also possible. The tornado threat is marginal at best, mainly due to relatively high LCLs, but still greater than zero. It is unclear how far north and east the threat for severe weather may expand, mainly due to capping concerns. Further to the east, sub-severe convection has been percolating over central North Dakota along a corridor of strong low level southerly flow. Much greater CIN and weaker shear will likely keep this activity below severe limits. There is potential for the development of additional convection overnight from southwest into central North Dakota on the nose of a low level jet and associated low to mid level moisture transport. Forcing may be aided by mid level shortwave energy. This potential is likely highly contingent on the latitudinal placement of the LLJ/moisture transport, which may be influenced by remnant outflow boundaries from convection this afternoon and evening. MLCIN will obviously be present at this time of day. But interestingly, the RAP does show a weakening trend in the cap after midnight CDT. If air parcels are able to break through the EML, MUCAPE and effective bulk shear would promote a severe threat, which may continue into Friday morning. Details on timing and location of convection Friday and Friday night remain murky at best. There is general agreement for active southwest flow aloft topping a Central Plains ridge, with strong moisture advection in low level southerly flow. The trend in CAMs has been for mostly dry weather during the afternoon, while some global models suggest meandering MCSs through the day. The potential for early morning convection further complicates the picture and decreases predictability. However, the environment over this time period will generally contain steep lapse rates, CAPE greater than 2000 J/kg, effective shear greater than 30 kts, and precipitable water greater than one inch. Any storm/complex of storms will be capable of producing large hail, damaging wind, and torrential rainfall. Of particular concern is the potential for training convection as Corfidi vectors are oriented perpendicular to moisture transport vectors, with mean 700-300 mb winds less than 30 kts. .LONG TERM...(Friday night through Thursday) Issued at 327 PM CDT Thu Jul 2 2020 Above normal temperatures and chances for thunderstorms, some severe with heavy rain, highlight the long term period. Long range guidance continues to favor a stagnant weather pattern through the middle of next week, with persistent Pacific Northwest troughing and broad ridging from the Southern Plains to the Upper Mississippi River Valley. This leaves the local area in an active southwest to quasi-zonal flow pattern, with mostly above normal temperatures, humid conditions, and daily chances for thunderstorms. The hottest day is expected to be Independence Day, with afternoon heat indices in the mid to upper 90s from south central North Dakota into the James River Valley. Forecast instability and shear parameters along with climatology suggest any round of thunderstorms has the potential to include severe weather. This thinking is supported by CIPS analogs, which bring relatively higher probabilities (at least 15 percent) of severe weather into at least part of North Dakota every single day. Of greater concern may be the potential for heavy rain. Periods of strong low level moisture transport are forecast to intercept east- northeastward propagating MCSs in an environment with above normal precipitable water and deep warm-cloud layers. This potential threat looks to be maximized Saturday afternoon through Sunday night. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 115 PM CDT Thu Jul 2 2020 Scattered thunderstorms are possible through the forecast period, mainly across southwest and central ND. Beyond this evening, predictability of timing and location of storms is too low to include a mention in the TAFs. Expect periods of IFR to LIFR visibility, sporadic gusty winds, and possibly hail within thunderstorms. Outside of storms, VFR conditions should prevail. Southerly winds around 15-20 kts, gusting near 30 kts will continue across central ND this afternoon, with lighter westerly winds to the west. Winds will become light and variable overnight, then southeasterly around 10 kts by Friday afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hollan LONG TERM...Hollan AVIATION...Hollan
Hazardous Weather Outlook National Weather Service Bismarck ND 334 PM CDT Thu Jul 2 2020 NDZ003>005-010>013-017>023-025-031>037-040>048-050-051-032045- Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-McKenzie- Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley- Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger- Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 334 PM CDT Thu Jul 2 2020 /234 PM MDT Thu Jul 2 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms this afternoon through tonight. Some storms may be severe across the southwest and central, with large hail up to golf ball size and damaging winds to 70 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Numerous thunderstorms are forecast across western and central North Dakota Friday through Sunday. Heavy rain is possible with any storm, especially across central parts of the state. Severe weather is also possible. Daily chances for thunderstorms continue Monday through Wednesday. Some storms may be severe. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather, including heavy rainfall, to the National Weather Service in Bismarck. NDZ001-002-009-032045- Divide-Burke-Williams- 334 PM CDT Thu Jul 2 2020 This Hazardous Weather Outlook is for portions of northwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Numerous thunderstorms are forecast across western and central North Dakota Friday through Sunday. Heavy rain is possible with any storm, especially across central parts of the state. Severe weather is also possible. Daily chances for thunderstorms continue Monday through Wednesday. Some storms may be severe. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather, including heavy rainfall, to the National Weather Service in Bismarck. Hollan
The Bismarck radar (KBIS), 128 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
7 hail, 4 thunderstorm wind. Local standard time, as filed.
A trained spotter estimated wind gusts to 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903411, 903412, 903413, 903414, 903415, 903416, 903417, 903418, 903419, 903421, 903422.